Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS JSJ

April 18, 2009

NWS JSJ issued this flash flood warning at Apr 18, 2009, 9:48 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 9:48 PM CDT (02:48 UTC)
Expired
Apr 19, 2009, 4:12 AM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 190248
FFWSJU
PRC091-190645-
/O.NEW.TJSJ.FF.W.0008.090419T0248Z-090419T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1048 PM AST SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     MANATI

* UNTIL 245 AM AST

* AT 1042 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO GRANDE 
DE MANATI IN MANATI WAS INDICATING THE RIVER WAS RAPIDLY APPROACHING 
FLOOD STAGE...AND CONTINUING TO RISE. WITH ADDITIONAL PERIODS OF 
MODERATE TO HEAVY RAINFALL EXPECTED ACROSS THIS AREA THROUGH THE 
EARLY MORNING HOURS...RESIDENTS AND MOTORISTS CAN EXPECT FLOODING 
ALONG THE RIO GRANDE DE MANATI AND ITS TRIBUTARIES THROUGH AT LEAST 
245 AM AST. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER 
GROUND.

LAT...LON 1847 6651 1845 6651 1838 6648 1838 6650
      1844 6655 1848 6655

$$

SR
2 follow-up statements
000 
WGCA52 TJSJ 190631
FFWSJU
PRC091-190945-
/O.EXT.TJSJ.FF.W.0008.000000T0000Z-090419T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
231 AM AST SUN APR 19 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     MANATI

* UNTIL 545 AM AST

* AT 220 AM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO GRANDE 
DE MANATI IN MANATI WAS INDICATING THAT THE RIVER WAS SLOWLY 
RECEDING BUT CONTINUE ABOVE ACTION STAGE. THE NWS DOPPLER RADAR 
INDICATED THAT SHOWERS AND THUNDERSTORMS ACROSS THE ATLANTIC WATERS 
WILL MOVE ACROSS THE RIVER BASIN IN THE NEXT SEVERAL HOURS. WITH 
ADDITIONAL PERIODS OF MODERATE TO HEAVY RAINFALL EXPECTED ACROSS 
THIS AREA THROUGH THE EARLY MORNING HOURS...RESIDENTS AND MOTORISTS 
CAN EXPECT FLOODING ALONG THE RIO GRANDE DE MANATI AND ITS 
TRIBUTARIES THROUGH AT LEAST 545 AM AST. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER 
GROUND.

LAT...LON 1847 6651 1845 6651 1838 6648 1838 6650
      1844 6655 1848 6655

$$

JFR/RAM/JJA
000 
WGCA72 TJSJ 190912
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
512 AM AST SUN APR 19 2009

PRC091-190917-
/O.CAN.TJSJ.FF.W.0008.000000T0000Z-090419T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MANATI PR-
512 AM AST SUN APR 19 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RIO GRANDE DE 
MANATI NEAR MANATI MUNICIPALITY...

AT 505 AM AST...U.S.G.S. RIVER GAGES INDICATED THAT THE LEVELS OF 
THE RIO GRANDE DE MANATI NEAR MANATI MUNICIPALITY WERE BELOW FLOOD 
STAGE AND FALLING SLOWLY. IN ADDITION...DOPPLER WEATHER RADAR 
INDICATED ONLY ISOLATED SHOWERS ACTIVITY ACROSS THIS AREA AND NO 
ADDITIONAL SIGNIFICANT RAINFALL IS EXPECTED DURING THE NEXT FEW 
HOURS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.  

LAT...LON 1847 6651 1845 6651 1838 6648 1838 6650
      1844 6655 1848 6655

$$

JFR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 12:54 PM CDT, 8 hours 54 minutes earlier.

Area forecast discussion, Apr 18, 12:54 PM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
154 PM AST SAT APR 18 2009

.DISCUSSION...COLD FRONT/SHEAR LINE TRAILING FROM SURFACE LOW IN
THE N ATLC DEEP INTO THE SW ATLC CURRENTLY NEAR HISPANIOLA.
ACCOMPANYING U/L LOW DIGGING A FEW HUNDRED MILES OFF THE GEORGIA
COAST WITH AXIS EXTENDING JUST NORTH OF HISPANIOLA ATTM. U/L
FEATURE PROVIDING WEAK U/L SUPPORT WITH 500 VORT MAX ABOUT 300
MILES NORTH OF PUERTO RICO. THIS WILL TRAIL SOME MID TO U/L
MOISTURE AND WEAK VORT ADVECTION OVERHEAD LATE THIS AFTERNOON AND
THIS EVENING. VERY WEAK WINDS IN PRE FRONTAL TROUGH AREA OVER
LOCAL AREA ENSURING VERY SLOW STORM MOTION WITH CELLS OVER WESTERN
PR THIS AFTERNOON. THIS WILL PRESENT THE BIGGER PROBLEM THIS
AFTERNOON IN TERMS OF HEAVY RAIN. RAINFALL IS OCCURRING IN THE SAME
PLACES AS YESTERDAY...AND WILL LIKELY BE IN THE SAME AREAS OF THE
WEST/W INTERIOR EACH AFTERNOON FOR THE NEXT FEW DAYS. WILL KEEP AN
EYE ON RIVERS AS SOILS IN THE AREA BECOME MORE MOIST. HOWEVER...NO
PROBLEMS AS OF YET AS RIVERS HAVE BEEN RUNNING AT LOW OR NORMAL
LEVELS FOR SOME TIME.

U/L WAVE PASSES EAST OF THE ISLAND TONIGHT...LEAVING A DRIER UPPER
AIR MASS IN PLACE FOR THE NEXT SEVERAL DAYS. DONT KNOW THAT THIS
WILL MAKE MUCH OF A DIFFERENCE AS MAIN PLAYER IN AFT CONVECTION
WILL BE HEATING EACH DAY THIS FORECAST CYCLE. ATMOSPHERE NOW
UNSTABLE ENOUGH TO LIKELY SUPPORT AN ISOLATED THUNDERSTORM EACH
AFTERNOON IN THE AREAS OF GREATEST SEA BREEZE FORCING...MOVING
SLIGHTLY EACH DAY IN ACCORDANCE WITH LOW LEVEL WIND FLOW.

AS U/L HIGH PRESSURE BUILDS OVERHEAD STARTING EARLY NEXT
WEEK...WEAK REMNANTS OF FRONTAL/SHEAR LINE WILL PROVIDE SOME
MOISTURE UP TO THE 700MB LEVEL...WITHOUT ANY U/L SUPPORT FOR THE
UPCOMING WEAK. THE THEME WILL BE SCT SHOWERS/ISO THUNDER IN THE
WEST EACH AFTERNOON WITH LITTLE TO NO SHOWER ACTIVITY ALL OTHER AREAS.

&&

.AVIATION...IN GENERAL...VFR CONDITIONS WILL PREVAIL ACROSS THE LOCAL
TAF SITES DURING THE FORECAST PERIOD EXCEPT FOR SOME CONVECTION
ACROSS PARTS OF THE CENTRAL...WEST AND NORTHWEST SECTIONS OF PUERTO
RICO THIS AFTERNOON. THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL
RESULT IN BRIEF PERIODS OF MVFR CONDITIONS BTWN 18-22Z MAINLY IN AND
AROUND TJBQ AND TJMZ. NO OTHER OPERATIONAL IMPACT EXPECTED.

&&

.MARINE...LONG PERIOD SWELLS COMING IN FROM THE NW THIS EVENING AT
AROUND 12 TO 13 SECONDS...BUT ONLY PACKING ABOUT 7 FOOT SEAS IN
THE OFFSHORE ATLC. THIS WILL MARGINALLY INCREASE SEAS NORTH OF
THE AGUADILLA AND ARECIBO AREAS...WELL OFFSHORE...BUT ALL OTHER
AREAS WILL CONTINUE TO ENJOY TRANQUIL SEAS FOR THE NEXT FEW
DAYS...REMAINING UNDER SCA CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  85  74  85 /  20  30  30  40
STT  74  83  74  83 /  20  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

15/93
Hazardous weather outlook, Apr 18, 4:45 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
545 AM AST SAT APR 18 2009

AMZ710>745-PRZ001>013-190945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
545 AM AST SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING...LOCAL TERRAIN EFFECTS AND GOOD UPPER LEVEL
DYNAMIC PROVIDED BY AN APPROACHING UPPER TROUGH...WILL INDUCE
THE DEVELOPMENT OF AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS
ESPECIALLY ACROSS WESTERN AND INTERIOR SECTIONS OF PUERTO RICO.
SOME SHOWERS MAY BE LOCALLY HEAVY AT TIME AND MAY LEAD TO MINOR
URBAN AND SMALL STREAM FLOODING IN ISOLATED SPOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMZ715-725-VIZ001-002-190945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
545 AM AST SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:25 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 18, 10:57 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 19, 4:18 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 19, 2:20 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.